Angeles Alvarez Secord, MD, speaks with her patient, Michelle Berke, about the side effect profiles for each of the poly (ADP-ribose) polymerase (PARP) inhibitors.
PUBLISHED December 27, 2017
Angeles Alvarez Secord, MD: If all of these PARP inhibitors are available across every indication, how do you choose which one to use?
Michelle Berke: I have no idea.
Angeles Alvarez Secord, MD: And of the PARP inhibitors that are available for those indications, we talked about maintenance versus treatment. And those lines are blurred, right? How do you choose which one to use? And so, it comes down to the side effect profile.
You’re doing really well on rucaparib. You are tolerating it well. All of these drugs are associated with some nausea, which you’re experiencing. And for some of the drugs, it’s been worse. The olaparib medication, which came out first, was in capsule form. Patients had to take 16 capsules a day.
Michelle Berke: I did hear about that. That’s a lot. I take 2 pills in the morning and 2 pills at night. That’s my chemotherapy.
Angeles Alvarez Secord, MD: If I had to take 4 pills in the morning, I would be nauseous. I feel like some of the nausea that was initially reported was probably just due to how much people were taking. Then, we talked about the fact that people had 3 prior chemotherapies before they could even go on the drug. Maybe they had more disease burden? They may have had more gastrointestinal symptoms that made it hard. So, what we often talk to our patients about is making sure they eat something. They just need to eat a little something. Maybe a light amount of food.
Michelle Berke: I’m a saltine cracker girl.
Angeles Alvarez Secord, MD: Perfect. They should eat something about 30 minutes before they take the medication. Did you find this to be helpful?
Michelle Berke: It helps a lot.
Angeles Alvarez Secord, MD: And hopefully we did our job when we first gave you the medication. We talked to you about nausea and how to control it, right?
Michelle Berke: Yes. I take olanzapine. It works great for nausea.
Angeles Alvarez Secord, MD: Right. That’s an interesting drug. It’s an old drug, but it just came out for managing nausea. So, we’ve been using that a lot. It helps with the PARP inhibitors. There’s one PARP inhibitor specifically, olaparib, that you can’t take a really common nausea medication for because it induces one of the enzymes that’s involved in that drug’s metabolism. So, you need to be careful. But olanzapine has been really useful to help with vomiting.
Michelle Berke: Yes, it helps me a lot. I take 1 capsule at night and it takes care of me for the whole next day.
Angeles Alvarez Secord, MD: Fantastic. Other patients have some different types of side effects with these various drugs. I want to talk about some of the more common ones and get your thoughts on those?
Michelle Berke: OK.
Angeles Alvarez Secord, MD: Niraparib, the PARP inhibitor, is only given once a day. That’s nice. It’s easier. But its side effect profile is a little different. It is associated with more thrombocytopenia, grade 3 or 4 thrombocytopenia, which means that the platelet counts are getting lower. Typically, this is not clinically significant. I personally haven’t had anybody experience bleeding issues on it, but we watch them really closely. You might have to dose reduce. You have to do weekly Complete Blood Counts. I typically do this for about 8 weeks. Not everybody does that, but I do it to make sure that you stay on target. If somebody is doing great, you can back off. This happens in about a third of patients. All patients are at some risk for anemia with any of the PARP inhibitors.
Michelle Berke: I think I have a little bit of that going on.
Angeles Alvarez Secord, MD: It’s about 20% to 25%. We watch for that closely. I don’t typically transfuse unless you absolutely need it. And we can evaluate for other causes of anemia, like B12 and folate. Most of the time, it is due to the drug. If somebody has a hemoglobin less than 8, you can stop the drug, do other supportive measures, and then dose reduce if you need to. Rucaparib and niraparib can also reduce your absolute neutrophil count.
Michelle Berke: Oh, OK.
Angeles Alvarez Secord, MD: Rarely have I seen it cause such bad problems compared to when you’re on chemotherapy, but it’s something that we evaluate for. The rucaparib drug can also be associated with a slight increase in creatinine because of the way it’s involved. It’s an off-target effect.
Michelle Berke: I know. I remember that my levels were a little high last month.
Angeles Alvarez Secord, MD: Yes. And so, we watched it closely. We didn’t intervene though, because they were just up slightly. Most of the time you see this early. Then, it stabilizes out.
Michelle Berke: I think it did, finally.
Angeles Alvarez Secord, MD: Right. And you’ve been on it for about 5 months?
Michelle Berke: Around 5 to 6 months now. I think I started it in the middle of June.
Angeles Alvarez Secord, MD: Most of the time, I just follow those numbers and don’t have to intervene at all. I think it’s really important that physicians understand that can be something that you see with this drug. It doesn’t mean a dose reduction is necessary, unless you have severe grade 4 toxicity. But you need to evaluate for other causes. Yours was so low that we didn’t really pursue that. But if somebody is really worried and the creatinine starts to rise quickly, it is important to think about other causes of blockage of the ureters. Check a renal ultrasound. Have it on your radar. What else can be going on that causes somebody to have an increase in their creatinine? Typically, it’s not due to renal function issues.
Michelle Berke: Yes, that was my first thought when I heard about it.
Angeles Alvarez Secord, MD: Yes, but you’re doing fine.
Michelle Berke: I’m fine.
Angeles Alvarez Secord, MD: The other thing is, it can cause your liver enzymes to go up slightly. But it’s not liver injury, per se. It is just something to monitor. And again, you don’t have to dose reduce if it’s only a slight elevation. It’s not associated with liver dysfunction, which is great. Then there’s different types of side effects like rash and sunlight issues.
Michelle Berke: I have a little bit of that, actually.
Angeles Alvarez Secord, MD: You have it now?
Michelle Berke: I do notice it. It’s not bad.
Angeles Alvarez Secord, MD: Right. For the most part, we see mild side effects. Olaparib is predominantly associated with nausea, but I do think that was capsule related. Now that they’ve moved to this new tablet formulation, I think it’s improved. And then, anemia is probably the most common. But with olaparib, and this is kind of a weird fun fact, you want to avoid grapefruit and Seville oranges.
Michelle Berke: Oh, really?
Angeles Alvarez Secord, MD: Yes. Some people are huge citrus fans. For others, it doesn’t really matter to them too much. But those are all kinds of things that people take into account.
Michelle Berke: I drink a lot of cranberry juice.
Angeles Alvarez Secord, MD: Well, I think you’re OK there.
Michelle Berke: OK, good.
Angeles Alvarez Secord, MD: But those are all things that people have to take into account when making these decisions.